Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 1, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jan 24, 1997, 5:23 PM EST for Florence County, South Carolina. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 24, 1997, 5:23 PM EST (22:23 UTC)
- Expired
- Jan 24, 1997, 6:15 PM EST
- In force
- 52 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Florence County, SC
The radar
The Wilmington radar (KLTX), 117 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 24, 6:00 PM EST | Thunderstorm Wind 60 | Lake City, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 24, 4:00 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
573 WUUS1 KILM 242226 RRA SVRILM SCC041-242315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 523 PM EST FRI JAN 24 1997 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 615 PM EST FOR EVERYONE IN THE FOLLOWING LOCATION... IN NORTHEAST SOUTH CAROLINA ...FLORENCE COUNTY AT 5:25 PM...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM MOVING INTO WESTERN FLORENCE COUNTY NEAR HIGHWAY 301 IN THE VICINITY OF SARDIS AND OLANTA. THE STORM IS MOVING NORTHEAST AT 25 MPH AND WILL MOVE INTO FLORENCE AROUND 5:45 PM. ALTHOUGH NO TORNADOES HAVE YET BEEN DETECTED WITH THIS STORM...TORNADOES CAN DEVELOP WITHOUT WARNING FROM A SEVERE THUNDERSTORM. TM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 24, 1:29 PM EST, 3 hours 54 minutes earlier.
Area forecast discussion, Jan 24, 1:29 PM EST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 125 PM EST FRI JAN 24 1997 WRM FRNT TO MUV ACROSS ILM CWA DURG THIS EVENG. STAB INDICES ARE OF THE MODEST VARIETY FOR THE LATE NITE INTO THE PREDAWN HRS OF SAT. NO GUD S/W AT 5H BUT GRIDDS INDICATE BELO 5H THERE ARE SUM VORT ADV AND SUM GUD LIFTING....MODELS HAVE MAX LIFTING SLIDNG OFF THE NE CST OF SC IN THE VCNTY OF 4-8Z. SUM DIRECTIONAL SHEAR AND 50KT + 8H WNDS WILL HAVE THE POTENTIAL TO TREAT THE AREA WITH SUM SVR TSRA. WITH CONVRGNT LN OFF THE CST BY DAYBREAK...SEE A SW FLOW...BECMNG W DURG AFTN AS SFC FRNT PUSHES THRU. 5H TROF LN OFF THE CST BY 00Z SUN ...WHICH WILL ALLOW A SFC TROF OR SECONDARY COLD FRNT TO PASS ACROSS THE REGION. THIS IS WHEN THE GUD CAA BEGINS UNDER A NW FLOW AS EVIDNCED BY THE MODEL PROGRESSION OF THE 8H ISOTHERMS SAT NITE. SUN LOOKS TO BE A SUNNY DAY WITH MEAN RHS BELO 30 AND SUBSIDNC ALOFT. TEMPS...TEMPS OVRNITE HOLDING STDY OR SLOLY RISING AS WRM FRNT PASSES THRU. USE MAINLY TODAYS HIS FOR OVRNITE LOWS. SAT TEMPS...FWC LUKS AOK WITH A FEW 70 DEGREE READINGS PSBL...WITH MUCH OF THE MOISTURE OFF THE CST AND DRIER AIR AT ALL LVLS PUNCHES ACRSS THE AREA. AFTERWARDS... PREFER THE COLDER FAN FOR THE REST OF THE FCST PERIOD. CWF...SE-S TONIGHT AT GALE FORCE NC ILM WTRS...STRNG SCA FOR SC ILM WTRS. SW-W FOR SAT AT 20-30KT...NW 25-30KT WITH GUD SURGE OF CAA. BECMG N OVR ILM NC WTRS AND NE OVR ILM SC WTRS DUE TO ORIENTATION OF RDG LN ACROSS THE FORECAST AREA ON SUN. AGAIN...FOR THE ILM SC WTRS A STRONGLY WORDED SCA LUKS LIKE WILL SUFFICE WITH MARGINAL GALES FOR THE NC ILM WTRS AS THE TIGHTER PG REMAINS NORTH OF THE ILM CWA. ILM TU 057/071 031/049 029 940 FLO WU 056/070 032/05f0 028 930 DCH
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.